Diabetes Self-Management Blog

“I’m a little bit low,” I told Sarah the other morning when she came to drop 6-month-old Ryan off for the day. “But I ate one of those”—gesturing to a box of snack bars one of my grandchildren had left on the table—“and I’m not shaking any more.”

Sarah has Type 1 diabetes, so my confession didn’t faze her. “You want me to set Ryan down on the floor?” she asked. Then she further demonstrated her understanding with one questioning word: “Symlin?”

As it happens, I had injected Symlin (pramlintide) that morning. And, while it doesn’t always cause my blood glucose to go too low, I’ve had my moments with it.

Symlin is a synthetic form of amylin, a naturally occurring hormone that, like insulin, is produced in the pancreas. No insulin; no amylin. Used with insulin, Symlin controls how quickly glucose enters your bloodstream after you eat.

And, of course, it has to be injected, and no, you can’t mix it with insulin. So why, after seven years of using an insulin pump, (and, therefore, not injecting insulin several times a day), did I opt to add something that needed to be injected? Not only that but, as mentioned, that has the potential to cause hypoglycemia?

It works.

To be truthful, I have mixed feelings about Symlin. Besides the fact that it can contribute to hypoglycemia, my list of negatives ranges from the occasional “Symlin burn” when you inject it to the tough membrane on the vial that tends to dull the needle even before the injection. The latter should be a moot point (pun not intended) when the U.S. Food and Drug Administration gets around to approving the use of Symlin in a pen, hopefully sometime this year and the earlier the better. Having Symlin in a pen will also make it convenient enough for me to take it when I go out to eat. Currently, I don’t.

Though I had been taking Symlin for a year or so, I wasn’t really serious about it until after I got a continuous glucose monitor and got a good “picture” of what it could do.

I tried an experiment by eating a bowl of cereal both with and without Symlin. In both cases, I began when my blood glucose was around 90 mg/dl and I weighed my cereal on a gram scale to ensure that I was eating the same amount both times. (For the curious, the cereal was frosted mini-wheats.)

When I took Symlin, the line indicating my blood glucose value took a sharp slope downward, then gradually came back up, but never went higher than 130. Without Symlin, the line quickly spiked to over 200 and gradually came back down.

That experiment also changed the way I take insulin after an injection of Symlin. Because I use an insulin pump, I can program it to deliver insulin either immediately, over a period of time, or a combination of the two. Before I got my continuous glucose monitor, I took about two-thirds of my insulin immediately and stretched the rest out over two hours. I now take only one-third right away and stretch the remaining two-thirds out over two hours. I’m thinking about fine-tuning it even more. I just need to get myself into the mood to experiment.

On the plus side, taking Symlin can contribute to weight loss—which, by the way, didn’t happen with me.

If you’re thinking about starting on Symlin, don’t let the possibility of hypoglycemia or occasionally uncomfortable injections scare you off. In my opinion, a blood glucose graph that looks less like the sharp peaks of the Alps and more like the gentle hills of West Virginia far outweighs the negatives.

POST A COMMENT       
  

Comments
  1. Great article Jan,

    I appreciate hearing about your experiences with it.

    I admit that I am scared off by the whole injection thing (I’ve been pumping for a long time). I guess “scared” isn’t the best word, maybe just don’t want to incorporate an “old school” injection back into my routine.

    I also lack the CGMS system now, which I think might really help see how to best use the new tool.

    Thanks!

    Posted by Scott K. Johnson |
  2. Jan,
    I enjoyed your article I can identify with any of your comments. The vial stopper is a problem as you say and I get the ‘Burn” also. THe problem that I have is that it seem to lose effectivenes after a time. I have the same love-hate relationship and am tempted to drop the whole treatment. I am going to discuss it with my doctor.

    Posted by Jim M. |

Post a Comment

Note: All comments are moderated and there may be a delay in the publication of your comment. Please be on-topic and appropriate. Do not disclose personal information. Be respectful of other posters. Only post information that is correct and true to your knowledge. When referencing information that is not based on personal experience, please provide links to your sources. All commenters are considered to be nonmedical professionals unless explicitly stated otherwise. Promotion of your own or someone else's business or competing site is not allowed: Sharing links to sites that are relevant to the topic at hand is permitted, but advertising is not. Once submitted, comments cannot be modified or deleted by their authors. Comments that don't follow the guidelines above may be deleted without warning. Such actions are at the sole discretion of DiabetesSelfManagement.com. Comments are moderated Monday through Friday by the editors of DiabetesSelfManagement.com. The moderators are employees of Madavor Media, LLC., and do not report any conflicts of interest. A privacy policy setting forth our policies regarding the collection, use, and disclosure of certain information relating to you and your use of this Web site can be found here. For more information, please read our Terms and Conditions.


Insulin & Other Injected Drugs
New Weekly Type 2 Diabetes Drug Approved (09/26/14)
Dispelling the Myths of Insulin Therapy (08/01/14)
Insulin for Type 2 (07/14/14)
FDA Approves Inhalable Insulin (07/03/14)

 

 

Disclaimer of Medical Advice: You understand that the blog posts and comments to such blog posts (whether posted by us, our agents or bloggers, or by users) do not constitute medical advice or recommendation of any kind, and you should not rely on any information contained in such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.


Blood Glucose Self-Monitoring — Part 3: Smart Monitoring

10 Keys to Long-Term Weight Loss

Take Your Best Shot: Stay Up to Date on Vaccines

Complete table of contents
Get a FREE ISSUE
Subscription questions